Codeine may seem like a “safe” drug since it’s often prescribed for moderate pain or used as a cough suppressant. However, codeine can cause a variety of side effects. Plus, it is an opioid and can be addictive and cause difficult withdrawal symptoms. If abused, codeine can result in overdose or even death. Overdoses due to opioids resulted in 42,000 deaths in the United States in 2016. Learn more below about codeine and its side effects.
Codeine is a controlled narcotic that was first approved by the U.S. Food and Drug Administration(FDA) in 1950. It is an opioid similar to morphine and hydrocodone, and it’s prescribed as a pain reliever and cough suppressant. Prescriptions for codeine began to increase in the late 1990s in the U.S., along with prescriptions for other opioids.
Like other opioids, codeine works by binding to the brain’s opioid receptors. These receptors monitor how the body manages pain and stress. When codeine binds to these receptors, it stops pain signals from traveling throughout the central nervous system. This causes the body to feel relaxed and the patient to feel a sense of euphoria.
Codeine can be habit-forming, which means it’s addictive. It’s not as strong as some other opioids, so if someone develops a codeine tolerance or addiction, they will need to take higher and higher amounts to get the same effects. Eventually, this can lead some people to turn to other stronger opioids such as fentanyl and heroin, among others.
You’ll learn more details about the side effects and risks of codeine below, but note that because of its potential dangers, codeine should not be given to children.
Codeine can cause both mental and physical effects. The main short-term effect that codeine is supposed to cause is pain relief. However, codeine can also cause many unwanted side effects, both short-term and long-term, and they can range from mild to severe.
Keep in mind that just because codeine has a reputation as being a “weaker” opioid, that doesn’t mean that it can’t cause unpleasant side effects. In fact, some codeine side effects can be very dangerous or even deadly.
Aside from pain relief, which is a desired short-term effect of codeine, there are several unwanted, unpleasant short-term codeine side effects to be aware of.
Please note that these side effects can be extremely dangerous and may lead to a loss of consciousness, respiratory problems, cardiac arrest, permanent organ damage, or death.
Chronic abuse of codeine may lead to some serious long-term physical and mental codeine side effects. Some long-term codeine side effects may include:
Ready to get Help?
Talk to a treatment expert
Even though codeine is not as strong as some other opioids, it can cause an overdose and possibly death if someone takes too much of it. In fact, because it requires larger amounts of codeine to achieve a high once addicted, it can actually be easier to overdose on codeine than might be expected. In no way is it a “safe” alternative to other opioids.
Codeine overdose can lead to permanent organ damage and death. Call 911 immediately if you suspect someone has overdosed on codeine.
For those who become addicted to codeine and want to stop taking it, codeine withdrawal symptoms can be extremely unpleasant. There is a variety of codeine withdrawal symptoms, including irritability, runny nose, insomnia, muscle aches, sweating, and many others.
If you are seeking treatment for codeine withdrawal, it’s important to find a reputable, professional medical detox program to safely withdraw from the drug. A medical detox program will ensure that a trained staff carefully monitor you during your time there. A team of doctors and nurses will make sure that your symptoms are clinically managed 24/7 during your stay.
Don’t stop taking codeine or other opioids “cold turkey” as this can be extremely unpleasant and even dangerous. It is also very difficult to successfully stop taking codeine this way because the withdrawal symptoms are so unpleasant.
It’s ideal to find an opioid addiction treatment program that offers a full continuum of care to best prepare for a successful recovery. This means that the program includes a complete range of care, from medical detox and inpatient treatment to partial hospitalization and, finally, outpatient care and aftercare.
It’s important not to combine codeine with other depressants such as alcohol or benzodiazepines like Xanax or Valium. These drugs are also sedatives, which means they cause similar effects on the body. Combining them with codeine can result in mental confusion and impairment.
This combination could also lead to low blood pressure and very shallow breathing or even death if too much of any of these drugs are consumed together. Many other drugs should also not be combined with codeine, including certain antidepressants and other opioids.
Many side effects of codeine will subside once you stop taking the drug. However, how long it takes for side effects to go away depends on how long someone has taken the drug and how much they were abusing it. In some cases, certain codeine effects such as kidney and liver damage and memory problems may be permanent.
Withdrawal symptoms will eventually subside. Some may stop within a few days or weeks. Other codeine withdrawal symptoms may take months or even years to go away.
In the case of a codeine overdose, whether or not someone recovers will depend on how much they have overdosed and how long it took for them to be treated after they overdosed. First and foremost, contact 911 to request emergency help.
In the meantime, naloxone is a “rescue medication” that can be administered to reverse the effects of a codeine overdose. Often when someone is prescribed codeine, they will be told to have naloxone (Narcan) available in the event of an overdose.
In most cases, someone else will have to administer the drug — either a friend or family member or an emergency medical professional. If symptoms return after the first dose is administered, a second dose of naloxone should be given. Continue to give additional doses every two to three minutes until emergency help arrives.
Codeine is a pain reliever and cough medication that is often mistakenly viewed as harmless because it is a prescription drug and weaker than many other opioids. But don’t be fooled; codeine is powerful and can be dangerous and addictive. Never give codeine to children. Watch for signs of codeine side effects. If you need help to stop taking codeine, seek out a professional medical detox program.
If a codeine overdose happens, contact 911 and get emergency help. Administer naloxone in the meantime until help arrives.
Tobias, J.D., Green, T.P., Cote, C. (2016, October) “Codeine: Time to Say ‘No’.” In Pediatrics. Retrieved from https://pediatrics.aappublications.org
U.S. National Library of Science. (2018, March 15) MedlinePlus. Codeine. Retrieved from https://medlineplus.gov/druginfo/meds/a682065.html
RxList. (2018, February 15) Codeine. Cunha, J., DO, FACOEP. Retrieved from https://www.rxlist.com/consumer_codeine/drugs-condition.htm#what_are_side_effects_of_codeine
healthline. (2016, December 8) Codeine Withdrawal: What It Is and How to Cope. Case-Lo, C., Risoldi Cochrane, Z. Retrieved from https://www.healthline.com/health/codeine-withdrawal
U.S. Library of Medicine. (2019, June 27) MedlinePlus. Codeine Overdose. Retrieved from https://medlineplus.gov/ency/article/002613.htm